Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 1, NWS Midland/Odessa, TX

May 22, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at May 22, 2014, 5:51 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2014, 5:51 PM MDT (23:51 UTC)
Expired
May 22, 2014, 8:45 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 186 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1768 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

429 
WGUS54 KMAF 222351
FFWMAF
NMC015-230245-
/O.NEW.KMAF.FF.W.0001.140522T2351Z-140523T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 PM MDT THU MAY 22 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 845 PM MDT

* AT 545 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  ON EDDY COUNTY ROAD 408... 20 MILES WEST SOUTHWEST OF CARLSBAD.    
  FLOWING WATER 5 FEET DEEP WAS REPORTED AT THIS LOCATION AND 
  COUNTY ROAD CREWS ARE IN PROCESS OF BLOCKING THIS ROAD.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITES
  CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3234 10452 3232 10420 3205 10425 3205 10456

$$
1 follow-up statement
327 
WGUS74 KMAF 230058
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
658 PM MDT THU MAY 22 2014

NMC015-230245-
/O.CON.KMAF.FF.W.0001.000000T0000Z-140523T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
658 PM MDT THU MAY 22 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR SOUTH
CENTRAL EDDY COUNTY...

AT 651 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING 
CONTINUING ACROSS DARK CANYON ROAD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WALNUT
CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...LAST
CHANCE CANYON...BLACK RIVER...DOUBLE CANYON DRAW...CROOKED CREEK...
DARK CANYON...HAY HOLLOW AND RED BLUFF DRAW.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

&&

LAT...LON 3234 10452 3232 10420 3205 10425 3205 10456

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 22, 5:41 PM MDT, 10 minutes earlier.

Area forecast discussion, May 22, 5:41 PM MDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT Thu May 22 2014

.AVIATION...
00Z TAF issuance...
Will keep thunderstorms in the forecast at most TAF sites through
late tonight. Thereafter, expect MVFR ceilings to fill in over
the Permian basin, and possibly spread over the southeast New
Mexico Plains. Low clouds will mix out by late morning/early
Friday afternoon. Thunderstorms will be possible again at most TAF
sites Friday afternoon and evening.

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT Thu May 22 2014/

DISCUSSION...
Potent upper level low pressure area in southern California will
continue to be the main weather influence through much of the
next week as it very slowly moves east toward the forecast area.
For this evening the best chance of thunderstorms will be west
of a Lamesa...Midland...Fort Stockton line closest to the upper
low and surface trough and aided by moist and unstable upslope
flow. A few storms could be strong to severe given capes forecast
to be in the 1000-2000 j/kg range and 0 to 6 kilometer shear
values of 20 to 40 knots. The convection will attempt to move
eastward overnight and Friday morning as the low level jet kicks
in and a mid level shortwave tracks across the Permian Basin. Will
go with chance pops in southeast New Mexico and the Permian Basin
late tonight and Friday morning with slight pops further south and
west into the higher terrain of extreme southwest Texas. Localized
flash flooding will be a concern given hard ground due to drought
and poor drainage areas in urban areas.

Another round of thunderstorms is expected to redevelop across
the western half of the forecast area Friday afternoon closet to
the upper low and surface trough with upslope flow. These storms
will also have the potential to become severe given capes
approaching 2000 j/kg and 0 to 6 kilometer shear of 30 to 35
knots. Kept the pops in the slight chance category (no severe
storm wording) further east across the eastern Permian Basin and
lower Trans Pecos Friday afternoon and Friday night. Confidence was
not high enough at this time that the convection will move that
far east late Friday night and early Saturday given current model
signals. Do not see a strong signal for widespread flash flooding
these periods but localized flash flooding will be possible given
the aforementioned ground conditions.

By Saturday through Monday the upper level storm system is
forecast to track only very slowly northeastward from Arizona
toward the central Rockies. This should allow the dryline to move
further east toward the west Texas/eastern New Mexico border. In
turn the best chance for thunderstorms will shift eastward into
west Texas especially the Permian Basin. Severe thunderstorms will
be an increasing concern with increasing winds and diffluent flow
aloft and significant instability progged. Flash flooding will be
a concern as well particularly Saturday and Sunday as large scale
lift increases above the dryline with the eastward advancement of
the upper low.

By next Tuesday the upper low is forecast to be passing by to the
north of the forecast area. Thunderstorms will still be possible
across the eastern Permian Basin along a surface trough/front
with unstable cyclonic northwest flow aloft progged to be in
place.

Temperatures are expected to be below normal Friday through
Tuesday with abundant cloud cover persisting underneath cyclonic
flow aloft. Temperatures are expected to warm to near normal
next Wednesday and Thursday as the upper low pulls away to the
northeast. Will keep the forecast dry for now these days given
significant model divergence that far out in the extended
forecast.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

27
Hazardous weather outlook, May 22, 1:08 PM MDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
208 PM CDT THU MAY 22 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
208 PM CDT THU MAY 22 2014 /108 PM MDT THU MAY 22 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
FROM SOUTHEASTERN NEW MEXICO, SOUTHWARD OVER THE UPPER TRANS PECOS,
DAVIS MOUNTAINS AND INTO THE BIG BEND REGION, WITH SOME STORMS
SPREADING INTO THE PERMIAN BASIN OVERNIGHT.  SOME OF THESE STORMS
COULD BE SEVERE WITH QUARTER TO GOLF BALL SIZED HAIL AND DAMAGING
WINDS NEAR 60 MPH.  HEAVY RAINFALL WILL ALSO BE POSSIBLE, IN
ADDITION TO LOCALIZED FLASH FLOODING.  URBAN AREAS WILL BE
PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN FRIDAY AND
FRIDAY NIGHT OVER ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS.
SEVERE STORMS WILL ALSO BE POSSIBLE, BUT MAINLY WEST OF A SEMINOLE,
ODESSA AND SANDERSON LINE.  QUARTER TO GOLF BALL SIZE HAIL AND
DAMAGING WINDS OVER 60 MPH WILL BE POSSIBLE, AS WILL LOCALLY HEAVY
RAINFALL.

THUNDERSTORM CHANCES WILL CONTINUE OVER THE AREA THIS WEEKEND AHEAD
OF A LARGE, SLOW MOVING UPPER LEVEL STORM SYSTEM MOVING TOWARD THE
REGION FROM THE SOUTHWESTERN U.S.  SEVERE STORMS, IN ADDITION TO
HEAVY RAINFALL, WILL BE POSSIBLE SATURDAY AND SUNDAY, IF NOT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON OR EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 22, 3:46 PM MDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
346 PM MDT THU MAY 22 2014

NMZ028-222215-
EDDY COUNTY PLAINS-
346 PM MDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL EDDY COUNTY UNTIL 415 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF COTTONWOOD AT 346
PM MDT...MOVING NORTHEAST AT 15 MPH. SMALL HAIL TO NICKEL SIZE AND
WINDS GUSTING TO 55 MPH ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3297 10427 3286 10437 3285 10461 3297 10462
TIME...MOT...LOC 2146Z 218DEG 13KT 3296 10447
Local storm report, May 22, 3:47 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT THU MAY 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             13 WNW CARLSBAD         32.48N 104.44W
05/22/2014  E0.75 INCH       EDDY               NM   PUBLIC

            PENNY HAIL REPORTED 6 MILES SW OF U.S. HWY 285 AND STATE
            HWY 137.

&&

AMBER.HLUCHAN
Special weather statement, May 22, 5:16 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM MDT THU MAY 22 2014

TXZ058-074-075-222345-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS
616 PM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER...SOUTH CENTRAL
REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 645 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME WEST CENTRAL PECOS
COUNTY AT 616 PM CDT...MOVING NORTHEAST AT 15 MPH. PENNY SIZE HAIL
AND GUSTY WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3101 10354 3091 10300 3059 10352 3071 10366
TIME...MOT...LOC 2316Z 218DEG 12KT 3077 10351
Special weather statement, May 22, 5:42 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
642 PM CDT THU MAY 22 2014

TXZ074-080-081-230015-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-BIG BEND AREA-
642 PM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PRESIDIO...NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF
DAVIS COUNTIES UNTIL 715 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF PAISANO PASS AT 642
PM CDT...MOVING NORTH AT 20 MPH.  THIS STORM WILL PASS OVER ALPINE.
ADDITIONAL STORMS MAY MOVE UP FROM THE SOUTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3071 10366 3028 10344 2973 10377 3025 10385
TIME...MOT...LOC 2342Z 201DEG 20KT 3031 10372
Special weather statement, May 22, 5:44 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM CDT THU MAY 22 2014

TXZ058-074-075-230015-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS
644 PM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL JEFF DAVIS...NORTH CENTRAL BREWSTER...SOUTH CENTRAL
REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 715 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST OF HOVEY AT 644
PM CDT...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO
55 MPH WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3095 10338 3087 10292 3056 10317 3058 10355
      3081 10356
TIME...MOT...LOC 2344Z 270DEG 7KT 3071 10344
Special weather statement, May 22, 5:46 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT THU MAY 22 2014

TXZ058-075-230015-
PECOS-REEVES COUNTY AND UPPER TRANS PECOS-
646 PM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 715 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF SARAGOSA AT 646 PM
CDT...MOVING NORTH AT 20 MPH. PENNY SIZE HAIL AND WIND GUSTS TO 50
MPH WILL BE POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3102 10382 3121 10361 3121 10340 3095 10339
      3085 10360
TIME...MOT...LOC 2346Z 172DEG 19KT 3100 10354

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:36 PM MDTSpecial Weather StatementMAFLea24 min
May 22, 1:55 PM MDTSevere Thunderstorm WarningMAFLea65 min
May 22, 2:27 PM MDTSevere Thunderstorm WarningMAFEddy63 min
May 22, 2:57 PM MDTAreal Flood AdvisoryMAFEddy3 hr
May 22, 3:17 PM MDTSpecial Weather StatementMAFEddy28 min
May 22, 3:46 PM MDTSpecial Weather StatementMAFChaves29 min

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.